A doctor has issued a warning to travellers on birth control who have plans to fly long-haul.
According to Dr Unnati Desai, those taking a contraceptive pill are at a greater risk of developing a blood clot when immobile for an extended period.
Dr Desai urged those taking a contraceptive pill to ‘stay mobile’ during a long plane journey to prevent potentially life-threatening blood clots.
The Medical Director at Skinfluencer London explained that the most prevalent in-flight risk for those taking combined hormonal contraception (CHC), which contains both oestrogen and progesterone, is a venous thromboembolism (VTE) blood clot, which includes deep-vein thrombosis (DVT) and pulmonary embolism (PE).
A doctor has explained that it is important for those taking birth control to ‘stay mobile’ on flights to prevent potentially life-threatening blood clots
Deep-vein thrombosis, said Dr Desai, is where a clot forms in the deep veins of the leg, while a pulmonary embolism is where a small piece of a clot from elsewhere in the body becomes lodged in the veins of the lung.
These can be life-threatening and need to be treated straight away.
Dr Desai explained to MailOnline that the risk of a VTE is small – occurring in between five and 12 out of 10,000 healthy women per year who take a CHC, compared to two per 10,000 women per year who do not take a CHC.
However, she explained that the risk of a VTE increases during long-haul flights.
The medic explained: ‘The estimated risk of a VTE from a long-haul flight is one case per 106,667 flights of less than four hours, one case per 4,656 flights of more than four hours, and one case per 1,264 flights of more than 16 hours.’
Dr Desai claimed that the risk of a VTE is even higher for pregnant women, compared to those taking the contraceptive pill.
Echoing Dr Desai’s claims, physician associate Simi (@simisolaoa) explained in a viral TikTok video: ‘If you’re taking a contraceptive pill, especially the combined pill, which contains oestrogen and progesterone, there’s a small risk that you could develop a DVT.’
According to Dr Unnati Desai, those taking a contraceptive pill are at a greater risk of developing a blood clot when immobile for a long period of time
Speaking to her 3,000 followers, she added: ‘Another risk factor of developing a blood clot is being on a long-haul flight and being pregnant.’
A telling sign of a DVT, according to Dr Desai, includes swelling of the calf, pain in the midline of the calf, redness and discomfort.
She added: ‘The symptoms of a pulmonary embolism include shortness of breath, increased respiratory rate, increased heart rate or palpitations, sharp chest pain or pain behind the chest bone.’
Symptoms can also include coughing up blood and feeling dizzy or lightheaded, Dr Desai revealed.
To minimise the risk, Dr Desai advised staying mobile on flights by taking regular walks and ‘moving the ankles up and down to activate the calf muscles’.
She added: ‘Wear graduated compression stockings on the flight. They have a higher pressure around the ankle, which gradually decreases up towards the knee to encourage the blood flow in the deep veins of the leg up towards the heart.’
Finally, she advised staying hydrated by drinking lots of water and avoiding alcohol and caffeine.
WHAT IS DEEP VEIN THROMBOSIS (DVT) – AND WHAT ARE THE SYMPTOMS?
According to the NHS website, DVT (deep vein thrombosis) is a blood clot in a vein, usually in the leg.
Symptoms of DVT include:
- Throbbing pain in one leg (rarely both legs), usually in the calf or thigh, when walking or standing up.
- Swelling in one leg (rarely both legs).
- Warm skin around the painful area.
- Red or darkened skin around the painful area – this may be harder to see on brown or black skin.
- Swollen veins that are hard or sore when you touch them.